9:51AM

The story of the painting "Spectral Ligature"

"Spectral Ligature"

Oil on canvas, 44"x66", 2011-2014

I began this piece in June of 2011 when I still lived in Columbus, OH. It has gone through a number of modifications, and is still a work in progress. It has been an arbitrary eighty percent done for about six months. It seems to increment in tenths of a percent every time I work on it. This is the story of how this piece has evolved over the course of the past three years, what it means to me, and my difficulties developing it.

Click to read more ...

10:41AM

Write up of my pieces in the #PancakesandBooze Show 

Last week I was on Chicago Artists Resource looking for opportunities. I found one called Pancakes and Booze; it was occurring on the near South Side, had a smallish entry fee, and a pancake bar. It sounded like a fun event, the pictures from the related exhibitions in LA and New Orleans looked interesting, so I signed up. This post is a retrospective of the event, and is image/slideshow heavy; each piece also has an individual gallery available under my galleries link above (also, potentially NSFW art work in last slideshow).

Click to read more ...

10:50AM

New series, "Stages in Public"

This is a series about the performativity learning to adapt to the fluid identity of living with a disability. There will be a total of five pieces; one each to explore the stages of grief of the Kubler-Ross model.

For a presentation: www.slideshare.net/mfgink/stages-in-public

This is a series of paintings modeled around the Kubler-Ross stages of grieving and living with disability. It addresses the deformative, non-medical effect that dealing with loss in a daily dose has on an individual.

Four of the five stages are complete in this version: denial, anger, bargaining, depression. They are, respectively, investigating the following themes: imposter syndrome, hiding in an old identity, trying, and being overwhelmed.

Each piece is a reflection on my twenty years of experience with epilepsy in particular, and disability generally. This series is heavily influenced by the thoughts of Judith Butler on performativity, Simi Linton and disability as a social/political/economic construct, and a collection of essays called "Disability and Passing" (edited by Jeffrey Brune).
1:04PM

Bone mineral density, valproate, and #epilepsy

Now I am not a scientist, and did not read the whole study, nor could I likely interpret it, but Pubmed has an interesting study about valproate (your friendly chemical name for Depakote):

It has been concluded that long-term (more than one year) valproate treatment induces a decrease in bone mineral density in epileptic adults. However, the multivariate analysis did show no association between BMD changes and parathyroid hormone, alkaline phosphatase or phosphorus levels.

http://www.ncbi.nlm.nih.gov/pubmed/15082034

So apparently this is for epileptics only. If you are taking depakote for behavioral purposes this will not happen? Well, at any rate, it's not on the depakote site as a side effect:

Some common side effects of Depakote include nausea, tremor, hair loss, weight gain, increased appetite, stomach pain, headache, dizziness, diarrhea, blurry vision, coordination problems, double vision, sleepiness, weakness, vomiting, loss of appetite, or walking problems. (https://www.depakote.com/)

The lack of disclosure is probably because of the rules of formulation and legally labeling something valproate versus depakote.

Also, unless you are reading the full prescribing guidelines, you may not encounter notes that it can cause hyperammonemia encepalopathy. But you can find out about it on Pubmed. Of note, and as I mentioned before (emphasis added):

Polytherapy with several drugs, such as phenobarbital and topiramate, seems to contribute to hyperammonemia. Hyperammonemia leads to an increase in the glutamine level in the brain, which produces astrocyte swelling and cerebral edema. There are several studies that suggest that treatment with supplements of carnitine can lead to an early favorable clinical response due to the probable carnitine deficiency induced by a valproate (VPA) treatment.

I know what it is like to be on a drug and have it work for you. That drug for me was depakote. I wanted desperately for it to be my friend for the rest of my life. Going vegan introduced me to what I initially called valproate toxicity, but found out subsequently that it was non-hepatic hyperammonemia and a metabolic condition instead (rather than liver poisoning). Carnitine did cure that for the most part. Seven years later though, it looks like it also caused me some grief in the calcium deficiency department.

Depakote kept my head clear. I forgot what partial seizures felt like and looked like and felt normal almost all the time. Being back on Keppra, it looks like I am having partial seizures again (steady stream of deja vu attacks). The feeling of constant unorganized and unmotivated, and being motivated in spurts is back.

It is hard to evaluate your meds, especially the primary AED (anti-epileptic drug), against the side effects. I sure haven't figured this stuff out. What I can say is that you need to remain informed. The two above notes have detrimentally affected me after seven years of depakote. Whether they are directly caused will forever be a mystery I suppose.

I leave you with a video from an epileptic of partial seizures, or what I think my grandma called daisies, from a pretty prolific vlogger JennaJen26:

For reference, when she breathes heavily, and lifts her finger, she is having a seizure. In my case, I hold my breath, freeze, sometimes have an upper body jerk with a chill, and look around very scared.

12:16PM

How the medical industrial complex bleeds the #disabled


I had a bad injury the day I had 2-3 seizures and got in a bike wreck, was laid up in the hospital for a week. I will tell that story eventually, but suffice it to say the net result was me wearing a back brace and 3 vertebrae with compression fractures. It is quite possible that the compression fractures are due not to some external trauma. In fact it appears it was due to the force exerted during the tonic (clenching/stiffening) phase of one of my seizures relative to the calcium content in my vertebrae.

Side note: My anti-convulsant, Depakote, causes bone mineral density loss in long-term (1+ year) usage (context: I have been on Depakote since 2007).

Upon discharge, May 16, I was given instructions to follow up with trauma in a week, and one of the hospital's Neuro-surgeon back-doctors within 2-3 weeks. Now I am currently unemployed and uninsured. The hospital was able to line up a trauma follow up before that and to get my application for financial assistance processed in the meantime.

The trauma follow up and scheduling went 100% smoothly; no copay, no out-of-pocket, nothing.

Medical Group

The neuro-doc was not part of the hospitals billing though. He was a member of their 'medical group'. Now if you're not familiar with 'medical groups' (MGs), they are how outside doctors happen to be in hospitals. Well, actually, they were there before MGs, but then sometime when HMOs took over as the business model for insurance, they basically meant the doctors wouldn't really get paid or something.

So the hospitals all formed MGs, sucked up the best doctors they could find because an MG is exclusive, and then sold their MGs' services to the highest bidding insurance companies. Long story short, 2-3 weeks passed and the hospital's MG couldn't set up a follow up appointment without me paying out of pocket.

The rest of this post could be very upsetting for people who have dealt with this. I am currently on a new anti-convulsant* that makes me less emotionally even so there are some CAPS below (yes, I was screaming inside my head).

Click to read more ...